MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SURGICAL HAND TOOLS; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SURGICAL HAND TOOLS; VENTRICULAR (ASSIST) BYPASS
Model Number 10002222US
Medical Device Problem Codes Mechanical Problem (1384); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during implant the apical cuff appeared to attached correctly.The yellow indicator on the cuff lock was not exposed and the purple level closed with ease.There was no apparent bleeding on the heart.The team continued the implant procedure.During preparation for the chest closure, it was noticed that there was a significant amount of bleeding between the cuff and the pump.The patient was put back on cardiopulmonary bypass (cpb).The t-clamp was used to unlatch the pump.It was noted that there was a jelly-like thrombus around the cuff and in between the cuff that indicated significant bleeding and that the pump was freely rotating around the cuff.The pump (mlp-028298) was deemed an out of box failure.The team confirmed this was an out of box failure by testing a new cuff with the original pump.The new cuff was placed on the pump but it was very difficult to remove and the t-clamp broke.A new implant kit was opened and the pump (mlp-025779) was used along with the original apical cuff.The patient returned to the operating room (or) on (b)(6) 2021 and (b)(6) 2021 due to tamponade.Related manufacturer report number for original pump: 2916596-2021-07329.
 
Additional Manufacturer Narrative
Section d: product corrected.The lot number provided in previous report is no longer applicable.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Section b1: correction.This report captures a product problem associated with the heartmate 3 surgical hand tool.The adverse events mentioned in the event description are captured in related manufacturer report numbers 2916596-2021-07329 and 2916596-2022-10620.Manufacturer's investigation conclusion: visual inspection of the returned unlock tool confirmed the report of the unlock tool handle breaking.The shaft and handle of the unlock tool were returned for evaluation.Visual examination of the proximal end of the unlock tool shaft revealed that the handle had completely separated from the shaft.Discoloration was noted inside the welded area of the shaft and the handle.A specific cause for these findings could not be conclusively determined through this evaluation.This issue has been previously investigated by abbott manufacturing and the part supplier.Although steps have been taken to prevent reoccurrence, abbott will continue to monitor this issue.The heartmate 3 (hm3) left ventricular assist system (lvas) surgical hand tools instructions for use (ifu) explains that the heartmate 3 unlock tool is an optional tool that can be used to open the slide lock mechanism.This ifu instructs to visually inspect the instruments before each use.Do not use the instrument if there are signs of corrosion, discoloration, and/or pitting, or if mechanical wear is noted, particularly in areas where the instrument joins with heartmate 3 components.Prior to use, inspect each tool for damage or wear.The unlock tools are manufactured and supplied by an outside vendor who maintains the device history records.Additionally, the lot number of the tool was not provided.The heartmate 3 lvas surgical hand tools are shipped with heartmate 3 lvas surgical hand tools instructions for use (ifu) rev.A.Section 1 of this ifu explains that the heartmate 3 unlock tool is an optional tool that can be used to open the slide lock mechanism.Section 3 of this ifu instructs to visually inspect the instruments before each use.Do not use the instrument if there are signs of corrosion, discoloration, and/or pitting, or if mechanical wear is noted, particularly in areas where the instrument joins with heartmate 3 components.Prior to use, inspect each tool for damage or wear.The surgical procedures section of hm3 ifu rev.A, provides instructions for inserting the pump in the ventricle.If the orientation of the pump requires adjustment, this section states to use a sterile surgical tool to unlatch the slide lock, if necessary.No additional information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 SURGICAL HAND TOOLS
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key13124362
Report Number2916596-2021-07338
Device Sequence Number4626800
Product Code DSQ
UDI-Device Identifier00813024013259
UDI-Public00813024013259
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10002222US
Device Catalogue Number106522US
Device Lot Number6956246
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2021
Supplement Date Received by Manufacturer03/10/2022
04/26/2022
Initial Report FDA Received Date12/31/2021
Supplement Report FDA Received Date04/01/2022
04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight77 KG